Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 90, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 27, 1998, 6:34 AM EDT for Muskegon County, Oceana County, Michigan. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 1998, 6:34 AM EDT (10:34 UTC)
- Expired
- Jun 27, 1998, 7:20 AM EDT
- In force
- 46 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Muskegon County, MI, Oceana County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 7:00 AM EDT | Thunderstorm Wind 52 | Muskegon, MI | |
| Jun 27, 7:10 AM EDT | Thunderstorm Wind 54 | Muskegon, MI | A trained weather spotter reported a 60 mph wind gust at 7:00 am EDT, then a 62 mph wind gust at 7:10 am EDT, as measured by his local anemometer. |
| Jun 27, 7:10 AM EDT | Thunderstorm Wind | Muskegon, MI | Muskegon County Central Dispatch reported power lines were downed at scattered locations across the cities of Muskegon and Norton Shores. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1537 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
306 WUUS1 KGRR 271036 RRA SVRGRR MIC121-127-271120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 634 AM EDT SAT JUN 27 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OCEANA COUNTY IN WEST CENTRAL LOWER MICHIGAN MUSKEGON COUNTY IN WEST CENTRAL LOWER MICHIGAN * UNTIL 720 AM EDT * AT 633 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 21 MILES NORTHWEST OF MUSKEGON OR 10 MILES WEST OF WABANINGO MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HART AROUND 640 AM EDT MUSKEGON AROUND 655 AM EDT HESPERIA AROUND 700 AM EDT RAVENNA AROUND 715 AM EDT DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS MWH/PVC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 11:12 AM EDT, 19 hours 22 minutes earlier.
Area forecast discussion, Jun 26, 11:12 AM EDT, 19 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1112 AM EDT FRI JUN 26 1998 THE 13Z SFC ANALYSIS PLACES ONE LOW CENTER NORTH OF LAKE HURON WITH A COLD FRONT EXTENDING SOUTHWEST ACROSS LOWER MICHIGAN. THE FRONT STRETCHES FROM SAGINAW BAY TO SOUTH HAVEN. A SLIGHTLY COOLER AND MORE STABLE AIR MASS IS MOVING IN BHND THE FRONT. BOTH THE 12Z GRB/APX SOUNDING SHOWED A CAP NEAR 650 MB AND COOLER 850 MB TEMPS THAN ON THU. XPCT THE FRONT TO STALL CLOSE TO THE MI/IN BORDER THIS AFTERNOON AND THIS BOUNDARY WILL BE THE FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT LATE TODAY. THE COMBINATION OF FRONT SOUTH OF OUR FA AND THE ADVANCING STABLE AIR MASS... INDICATE LITTLE OR NO THUNDERSTORM THREAT TODAY. AS A RESULT... WE PLAN TO TAKE THUNDERSTORMS OUT OF OUR ZONES FOR THIS AFTERNOON. IN ADDITION THE COOLER AIR MASS SHOULD RESULT IN SLIGHTLY COOLER HIGHS AS WELL. THEREFORE... WILL LOWER TEMPS INTO THE 85 TO 90 DEGREE RANGE IN ALL COUNTIES. NORTHWEST WINDS BHND THE FRONT JUSTIFY CHANGING THE WIND FORECAST AS WELL. TEW
In the hours before
Special weather statement, Jun 27, 5:49 AM EDT, 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-281200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 549 AM EDT SAT JUN 27 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A STATIONARY FRONT EXTENDED FROM SOUTHWEST WISCONSIN ACROSS NORTHERN INDIANA TO NEW ENGLAND. MOISTURE FROM THE GULF OF MEXICO WAS BEING TRANSPORTED NORTH OF THE FRONT BY VIGOROUS SOUTH WINDS. THE RESULT WAS A LARGE AREA OF THUNDERSTORMS THAT FORMED OVERNIGHT IN WISCONSIN. THE SOUTHERN PORTION OF THE AREA WAS FORMED IN A BOW ECHO PATTERN AND PRODUCED WINDS IN THE 50 TO 70 MPH ACROSS WISCONSIN. THIS BOW ECHO PATTERN WILL REACH THE WESTERN SHORE OF LAKE MICHIGAN AROUND 6 AM THIS MORNING AND THE EASTERN SHORE OF LAKE MICHIGAN BETWEEN LUDINGTON AND BENTON HARBOR BETWEEN 7 AND 8 AM EDT. THE SEVERE WEATHER POTENTIAL ASSOCIATED WITH THESE STORMS WILL WEAKEN AS THE STRONG MOISTURE FEED THEY RECEIVED IN WISCONSIN BUT THEY MAY MAINTAIN 60 MPH WINDS AND 1/2 TO 1 INCH HAIL AS THEY MOVE ACROSS SOUTHWEST PARTS OF LOWER MICHIGAN THIS MORNING. ALTHOUGH THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE WITH THE LANDFALL OF THE STORMS THIS MORNING... REDEVELOPMENT OF THUNDERSTORMS ALONG AND SOUTH OF THE I-96 CORRIDOR THIS AFTERNOON CAN BE EXPECTED. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE MAIN HAZARD WITH THE MORNING STORMS WILL BE DAMAGING WIND IN THE 55 TO 65 MPH RANGE. 1/2 TO 1 INCH HAIL IS ALSO POSSIBLE. THE GREATEST THREAT OF SEVERE WEATHER WITH THIS LINE WILL BE ALONG THE LAKE MICHIGAN SHORELINE. CAMPERS... PIER FISHERMAN.. AND OTHERS ALONG THE LAKESHORE SHOULD SECURE THEIR BELONGINGS AND PREPARE TO MOVE TO SHELTER PRIOR TO THE LANDFALL OF THESE THUNDERSTORMS. THE STORMS WILL BE MOVE EAST AT AROUND 40 MPH AND WEAKEN. THEY SHOULD REACH A GRAND RAPIDS TO KALAMAZOO LINE AROUND 9 AM EDT. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN THIS AFTERNOON AND TONIGHT FOR WEST AND CENTRAL LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION DSTATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN. MWH
Special weather statement, Jun 27, 5:49 AM EDT, 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-281200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 549 AM EDT SAT JUN 27 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A STATIONARY FRONT EXTENDED FROM SOUTHWEST WISCONSIN ACROSS NORTHERN INDIANA TO NEW ENGLAND. MOISTURE FROM THE GULF OF MEXICO WAS BEING TRANSPORTED NORTH OF THE FRONT BY VIGOROUS SOUTH WINDS. THE RESULT WAS A LARGE AREA OF THUNDERSTORMS THAT FORMED OVERNIGHT IN WISCONSIN. THE SOUTHERN PORTION OF THE AREA WAS FORMED IN A BOW ECHO PATTERN AND PRODUCED WINDS IN THE 50 TO 70 MPH ACROSS WISCONSIN. THIS BOW ECHO PATTERN WILL REACH THE WESTERN SHORE OF LAKE MICHIGAN AROUND 6 AM THIS MORNING AND THE EASTERN SHORE OF LAKE MICHIGAN BETWEEN LUDINGTON AND BENTON HARBOR BETWEEN 7 AND 8 AM EDT. THE SEVERE WEATHER POTENTIAL ASSOCIATED WITH THESE STORMS WILL WEAKEN AS THE STRONG MOISTURE FEED THEY RECEIVED IN WISCONSIN BUT THEY MAY MAINTAIN 60 MPH WINDS AND 1/2 TO 1 INCH HAIL AS THEY MOVE ACROSS SOUTHWEST PARTS OF LOWER MICHIGAN THIS MORNING. ALTHOUGH THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE WITH THE LANDFALL OF THE STORMS THIS MORNING... REDEVELOPMENT OF THUNDERSTORMS ALONG AND SOUTH OF THE I-96 CORRIDOR THIS AFTERNOON CAN BE EXPECTED. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE MAIN HAZARD WITH THE MORNING STORMS WILL BE DAMAGING WIND IN THE 55 TO 65 MPH RANGE. 1/2 TO 1 INCH HAIL IS ALSO POSSIBLE. THE GREATEST THREAT OF SEVERE WEATHER WITH THIS LINE WILL BE ALONG THE LAKE MICHIGAN SHORELINE. CAMPERS... PIER FISHERMAN.. AND OTHERS ALONG THE LAKESHORE SHOULD SECURE THEIR BELONGINGS AND PREPARE TO MOVE TO SHELTER PRIOR TO THE LANDFALL OF THESE THUNDERSTORMS. THE STORMS WILL BE MOVE EAST AT AROUND 40 MPH AND WEAKEN. THEY SHOULD REACH A GRAND RAPIDS TO KALAMAZOO LINE AROUND 9 AM EDT. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN THIS AFTERNOON AND TONIGHT FOR WEST AND CENTRAL LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION DSTATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN. MWH
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:18 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Newaygo | 47 min |
| Jun 27, 7:54 AM EDT | Tornado Warning | GRR | Allegan | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.